CNS Drugs. 2017 Aug;31(8):699-709.

Clozapine-Induced Gastrointestinal Hypomotility: A 22-Year Bi-National Pharmacovigilance Study of Serious or Fatal ‘Slow Gut’ Reactions, and Comparison with International Drug Safety Advice.

Every-Palmer S1,2, Ellis PM3.
1 Te Korowai Whāriki Central Regional Forensic Service, Capital and Coast District Health Board, PO Box 50-233, Ratonga Rua-O-Porirua, Raiha Street, Porirua, Wellington, New Zealand. susanna.every-palmer@ccdhb.org.nz.
2 Department of Psychological Medicine, University of Otago, Wellington, PO Box 7343, Wellington, 6242, New Zealand. susanna.every-palmer@ccdhb.org.nz.
3 Department of Psychological Medicine, University of Otago, Wellington, PO Box 7343, Wellington, 6242, New Zealand.

 

ABSTRACT

Introduction: Clozapine is the preferred medication for treatment-resistant schizophrenia but has significant adverse effects, including gastrointestinal hypomotility, which may result in severe constipation, ileus, bowel obstruction, and even death. These gastrointestinal effects remain inadequately recognized.

Methods: We reviewed all reports of serious clozapine-induced gastrointestinal hypomotility (CIGH) submitted to the Australian Therapeutic Goods Administration and New Zealand Pharmacovigilance Centre between 1992 and 2013. We extracted relevant demographic, clinical and outcome data and derived a numerator from clozapine registries. We examined whether clozapine adverse event information issued by regulators in Australia, New Zealand, the USA and UK was adequate and consistent with our pharmacoepidemiological data.

Results: 43,132 people commenced clozapine over the study period. 160 were reported as suffering serious gastrointestinal hypomotility with clozapine the suspected cause (37/10,000 clozapine users). 67.5% of these were male with age range 17-76 years; clozapine doses 25-1000 mg/day (mean dose 439mg/day, standard deviation=221mg). Few had received laxatives. At least twenty-nine patients died (7/10,000 clozapine users), a reported case-fatality rate of 18%. The CIGH prevalence, while similar to other smaller studies, differs significantly from clozapine prescribing information issued by regulators, none of which mention CIGH, and which report serious gastrointestinal complications at rates of <1/10,000, almost a 40-fold difference.

Conclusion: This is the largest study to date of serious CIGH. The reported prevalence of serious CIGH was 37/10,000, a likely under-estimation of true prevalence. Current prescribing guidelines provide inadequate information on CIGH. This may be contributing to poor awareness and high associated morbidity and mortality. It is time regulators update their guidance.

 

SUPPLEMENTARY

This study, published in August 2017 in the international journal CNS Drugs [1], argues that drug safety regulators and manufacturers must take urgent action to help prevent serious adverse effects of the important antipsychotic drug, clozapine.

In this paper, Dr Every-Palmer and Professor Pete Ellis from the University of Otago, Wellington, analyzed all cases serious of clozapine-induced ‘slow gut’ submitted to New Zealand and Australian pharmacovigilance agencies over a 22 year period, making this the largest international study of the CIGH spectrum to date.

Clozapine, one of the main treatments for schizophrenia, works better than any other medication for about one-third of people with this illness, and is considered the ‘gold-standard’ for treatment-resistant schizophrenia. Clozapine has well-established benefits in this population including superior efficacy and improved outcomes. For example, an analysis of cause-specific mortality in 66,881 patients with schizophrenia demonstrated that clozapine was associated with the lowest overall mortality risk (0.74; p<0.0001) compared with no medication or with the use of other antipsychotics [2]. However its safe use requires careful mitigation of significant adverse effects. These adverse effects include clozapine induced gastrointestinal hypomotility (CIGH).

CIGH is an acquired state of delayed transit through the gastrointestinal tract (i.e. transit time > 2SD normal), caused by clozapine, which is sometimes anecdotally known as clozapine-related ‘slow gut’. In vitro, clozapine has been shown to have potent effects on the mammalian colon, dramatically disrupting gastrointestinal motility [3]. These effects can be reversed by carbachol and to some extent by serotonin, suggesting both anticholinergic and anti-serotonergic mechanisms [3]. Sometimes CIGH may result in severe constipation, bowel obstruction, and bowel perforation. The outcomes may be fatal.

CIGH is very common. Earlier studies by members of the same University of Otago research team measured clinically the frequency and extent to which clozapine affected gut function, finding that clozapine slowed the gut in 80% of users [4]. Giving laxatives improved gut motility significantly for people taking clozapine and reduced the chances of serious harm like bowel obstruction [5].

The US Food and Drug Agency (FDA) has issued ‘black box’ warnings for clozapine, highlighting the risks of agranulocytosis, myocarditis, cardiomyopathy, seizures, and severe hypotension—but not CIGH. However, recent epidemiological studies suggest mortality related to clozapine-induced CIGH (10-12 per 10,000 [6, 7]) is at least three-fold that of the better-recognized complication of agranulocytosis [8].

Despite the prevalence and potential seriousness of CIGH, knowledge about preventing, identifying and managing it remains poor, even among those most familiar with clozapine

Australia and New Zealand both have high quality pharmacovigilance programs. At the time of data collection, New Zealand and Australia had the third and tenth highest rate per capita of adverse drug reaction reporting (from 110 member countries) to the World Health Organization global database, Vigibase.

160 people were reported as suffering serious and/or fatal clozapine-induced slow gut in Australia and New Zealand from around 40,000 clozapine users. Just over a third of cases occurred within the first year of treatment. At least 29 patients (18%) died of suspected CIGH, but the true mortality rate may have been higher as it was not known what happened for another 89 people (56%), whose outcome was recorded as either ‘unknown’ or ‘not yet recovered’ at the time the adverse drug reaction was reported. Serious slow gut reactions affected clozapine users of all ages, from a 17-year-old teenager to a 73-year-old man. Only 11% of these patients were recorded as receiving other potentially constipating medications (like benztropine, tricyclic antidepressants or opioids). Very few patients had been given laxatives prior to the evolution of severe CIGH.

The prevalence of serious and/or fatal CIGH was 37/10,000, which was considered a likely underestimation due to reliance on cases reported to pharmacovigilance agencies.

The researchers compared the rate of serious clozapine–related gastrointestinal complications found in this and other epidemiological studies, with the rate reported in official drug safety sheets issued in New Zealand, Australia, the UK and USA. They found the official drug safety information in all countries under-estimated the prevalence of clozapine-induced slow gut almost 40-fold and provided minimal information about the side-effect spectrum.

The authors argue that despite increased attention to this important adverse effect in the literature that it is still inadequately managed and treated. “Drug regulators such as the FDA, Medsafe and MHRA in the UK must ensure that the manufacturers keep clozapine datasheets up to date. These are important resources for clinicians, users and carers. Not providing adequate information may contribute to poor awareness of clozapine’s impacts on gut motility—with serious or fatal consequences,” says Professor Ellis.

“We don’t want people unnecessarily stopping clozapine. Clinically we see all the time how effective this drug can be. And that’s strongly borne out by research data. We just want people to have the right information about its risks, so that these risks can be managed as safely as possible.”

 

References:

1. Every-Palmer S, Ellis PM. Clozapine-Induced Gastrointestinal Hypomotility: A 22-Year Bi-National Pharmacovigilance Study of Serious or Fatal ‘Slow Gut’ Reactions, and Comparison with International Drug Safety Advice. CNS Drugs. 2017 August 01;31(8):699-709.
2. Tiihonen J, Lönnqvist J, Wahlbeck K, Klaukka T, Niskanen L, Tanskanen A, et al. 11-year follow-up of mortality in patients with schizophrenia: a population-based cohort study (FIN11 study). Lancet. 2009;374(9690):620-7.
3. Every-Palmer S, Lentle RG, Reynolds G, Hulls C, Chambers P, Dunn H, et al. Spatiotemporal mapping techniques show clozapine impairs neurogenic and myogenic patterns in the colon of the rabbit in a dose-dependent manner. Front Pharmacol. 2017;8:209.
4. Every-Palmer S, Nowitz M, Stanley J, Grant E, Mark H, Dunn H, et al. Clozapine-treated patients have marked gastrointestinal hypomotility, the probable basis of life-threatening gastrointestinal complications: a cross sectional study. EBioMedicine. 2016;5:125-34.
5. Every-Palmer S, Ellis PM, Nowitz M, Stanley J, Grant E, Huthwaite M, et al. The Porirua Protocol in the Treatment of Clozapine-Induced Gastrointestinal Hypomotility and Constipation: A Pre-and Post-Treatment Study. CNS drugs. 2017;31(1):75-85.
6. Palmer SE, McLean RM, Ellis PM, Harrison-Woolrych M. Life-threatening clozapine-induced gastrointestinal hypomotility: an analysis of 102 cases. J Clin Psychiatry. 2008;69(5):759-68.
7. Nielsen J, Meyer JM. Risk factors for ileus in patients with schizophrenia. Schizophr Bull. 2012;38(3):592-8.
8. Cohen D, Bogers JP, van Dijk D, Bakker B, Schulte PF. Beyond white blood cell monitoring: screening in the initial phase of clozapine therapy. J Clin Psychiatry. 2012;73(10):1307-12.